Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 108, NWS Wilmington, NC

October 26, 1997Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 26, 1997, 5:41 PM EST for Williamsburg County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 5:41 PM EST (22:41 UTC)
Expired
Oct 26, 1997, 6:15 PM EST
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Williamsburg County, SC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS1 KILM 262241
SVRILM
SCC089-262315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
541 PM EST SUN OCT 26 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 615 PM EST

 
* AT 541 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 44 MILES WEST OF GEORGETOWN OR
  JUST SOUTHWEST OF GREELEYVILLE MOVING EAST AT 45 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        GOURDIN                 BY 540 PM EST
        SALTERS                 BY 540 PM EST
        KINGSTREE               BY 545 PM EST
        NESMITH                 BY 610 PM EST
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

ALTHOUGH NO TORNADO WATCH IS IN EFFECT...SEVERE THUNDERSTORMS CAN
AND DO PRODUCE TORNADOES.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 1:44 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 26, 1:44 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
144 PM EDT SUN OCT 26 1997

RAH/CAE: CONT CATEGORICAL POPS FOR SHRA AND TSRA TON. BREEZY WITH
LOWS IN THE MID 60S INLAND... UPPER 60S CST. RAIN TAPERING OFF TWD
DAYBREAK INLAND...BUT WL NEED TO CONT CHC SHRA THRU MIDDAY FOR CSTL
ZNS. HIGH TEMPS MON 70 TO 75 CST WITH NEAR 70 INLAND. BECMG PTLY
CLDY INLAND MON AFTN WITH CLRG CONDS CST MON NIGHT. WNDS WL CONT TO
MIX OUT ATMOS MON NIGHT... SO PREFER WARMER FWC NUMBERS. SUNNY AND
COOL FOR TUE... HIGHS 60 TO 65.

DISC: LLVL WNDS BEGINNING TO INCRS PER LATEST VAD WNDS AND FLOW HAS
FINALLY COME AROUND TO THE SE OFF THE CST. MAIN BAND OF RA WITH
EMBEDDED TSRA WEST OF I95. THE RAIN IS MOVING NNE WITH A SLIGHT
SHFT TO THE EAST NOTED.  STILL EXPECT THAT MAIN TREAT OF TSRA WL
ARRIVE TON AS S/WV SHIFTS NEWD ALNG THE CST. MDLS INDICATE BEST UVM
ARRIVING ARND 00Z AND LASTING THRU EARLY AM HRS. EXPECT A FEW
STRNG/SVR TSTMS... ESP OVR SC AND OFF THE CST. CDFNT WL MOV THRU
THE PEE DEE RGN TWD NOON MON AND OFF THE CST BY LATE AFTN. WNDS WL
SHIFT TO THE WEST AS THE FNT PASSES WITH BEST H8 CAA AND MORE OF A
NW WND ARRIVING MON NIGHT. EXPECT WITH FNT NEARING THE CST DURING
MON AM AND SOME LINGERING DYNAMICS WITH THE 5H TROF... SCT SHRA WL
OCCUR ALNG THE CST AND OFFSHORE. STRNG SUBSIDENCE TO SPREAD ACRS
THE RGN LATE MON... MON NIGHT. SKIES WL CLEAR BUT WNDS WL KEEP
THINGS MIXED. SUNNY AND COOL TUE WITH SUBSIDING WNDS.

CWF: ETA STRONGER THIS RUN WITH DEVELOPING A 50 KT LLVL JET JUST
OFF THE CST OVERNIGHT... AND ONLY FOR A CPL HRS. EXPECT WINDS TO
CONT TO INCREASE AND BECOME SUSTAINED AT 30 KTS TON. WOULDN/T ARGUE
WNDS WL BE NEAR GALE AT TIMES OVR THE SRN NC WATERS... BUT I THINK
MORE IN THE WAY OF GUSTS ESP IN THE TSTMS. FOR NOW THINK NRN SC/SRN
NC WATERS NEED TO CONT STRNG SCA WITH INCRSG S WNDS AND SEAS. WNDS
BECMG WEST LATE MON AND NW MON NIGHT THRU TUE.

ILM CU 068/073 046/064 +40
FLO EU 066/070 044/065 +20
J
SQI

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.